Texas, 2010

Heavy Snow and Winter Weather in Texas, February 1 to 3, 2010

February 1 to 3, 2010 · NWS LUB · 11 events in 11 counties and zones

A winter storm impacted portions of west Texas on the 3rd. Widespread drizzle and light rain began to fall over much of the region during the early morning hours, but the precipitation transitioned toward heavy snowfall over the extreme southwestern Panhandle by midday.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A winter storm impacted portions of west Texas on the 3rd. Widespread drizzle and light rain began to fall over much of the region during the early morning hours, but the precipitation transitioned toward heavy snowfall over the extreme southwestern Panhandle by midday. A gradual transition in precipitation type then slowly shifted southward over the central South Plains during the evening, where light snow accumulations occurred. Reported public impacts from the storm were minimal.

A list of reported snow accumulations follows: 8 inches at Dimmitt (Castro County), 5 inches at Friona (Parmer County), 5 inches at Hart (Castro County), 4 inches at Rhea (Parmer County), 4 inches at Silverton (Briscoe County), 4 inches at Vigo Park (Swisher County), 3 inches at Muleshoe (Bailey County), 3 inches at Plainview (Hale County), 2 inches at Floydada (Floyd County), 2 inches at Turkey (Hall County), 1 inch at Flomont (Motley County), 1 inch at Littlefield (Lamb County), 1 inch at Morton (Cochran County), and 1 inch at Shallowater (Lubbock County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 1, 11:54 AM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Feb 1, 11:54 AM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1154 AM CST MON FEB 1 2010

.UPDATE...
QUICK REVISION EARLIER TO TAPER MORNING FOG ON THE CAPROCK.

&&

.AVIATION...
FOG BROKE UP EARLIER AT KLBB ON-SCHEDULE...WHILE APPEARING TO HANG
ON LONGER OVER THE ROLLING PLAINS. THE KCDS ASOS REMAINS
UNAVAILABLE DUE TO POWER OUTAGE. WEAK FRONTAL BOUNDARY DIPPING
SOUTHWARD SHOULD RESULT IN LIGHT NORTH TO NORTHWESTERLY FLOW LATER
TONIGHT. PROBABLY NOT AN IDEAL COMPONENT FOR STRATUS AT LEAST AT
KLBB SO WILL INDICATE POTENTIAL ONLY FOR A SLIGHT VISIBILITY
REDUCTION. AT KCDS...ON THE OTHER HAND...CHOSE TO TREND CIG AND
VSBY DOWN HARD AGAIN TONIGHT WITH LITTLE CHANGE OVER-ALL IN LOW
LEVEL MOISTURE. RMCQUEEN

&&

.PREV DISCUSSION... /ISSUED 556 AM CST MON FEB 1 2010/

AVIATION...
IFR VISBYS IN FREEZING FOG ARE SET TO BEGIN IMPROVING AROUND 15Z
AS SOUTHERLY WINDS CONTINUE TO VEER MORE WESTERLY AHEAD OF AN
APPROACHING SURFACE TROUGH/WEAK COLD FRONT. AT 1130Z...THE WESTERN
EXTENT OF FOG AND STRATUS WAS 40W LUB AND ALL INDICATIONS ARE FOR
LOW CIGS HERE TO BEGIN SCATTERING OUT BY MID/LATE MORNING. CDS
MEANWHILE WILL LIKELY RETAIN IFR IN LOW CIGS ALL MORNING UNTIL THE
FRONT DROPS THROUGH THIS AFTERNOON. RECENT INDICATIONS HOWEVER ARE
THAT THESE CIGS MAY ACTUALLY PERSIST ALL DAY GIVEN LIGHTER WINDS
RELATIVE TO LBB AND ABUNDANT LOW CIGS UPSTREAM IN THE PANHANDLE.
LASTLY...A DIMINISHED THREAT FOR FOG IS PLAUSIBLE TONIGHT AT BOTH
TERMINALS...BUT FOR NOW HAVE OMITTED THIS MENTION IN LIGHT OF
WINDS BEING NORTHERLY AND RELATIVELY DRIER.

PREV DISCUSSION... /ISSUED 415 AM CST MON FEB 1 2010/

SHORT TERM...
AREA OBSERVATIONS AND SATELLITE IMAGERY REVEAL DENSE FZFG AND
STRATUS CONTINUE OVER ALL BUT THE WESTERN 1/4 OF THE CWA WHERE
WINDS HAVE MAINTAINED A MORE SWLY COMPONENT FOR MUCH OF THE NIGHT.
WINDS AREA WIDE ARE STILL EXPECTED TO UNDERGO VEERING TO THE WEST
BY LATE MORNING IN ADVANCE OF A SURFACE TROF/DIFFUSE COLD FRONT
CURRENTLY SITUATED FROM TCC TO DHT. NAM AND RUC HAVE HANDLED THE
FOG/STRATUS OF RECENT DAYS QUITE ADMIRABLY AND BOTH INDICATE
DISSIPATION AROUND 15Z GIVE THE INCREASED WESTERLY WIND COMPONENT.
WILL THEREFORE KEEP THE CURRENT FREEZING FOG ADVISORY INTACT. AM
EXPECTING LOW CLOUDS TO LINGER ACROSS THE NORTHEAST ZONES WHERE
LIGHTER WINDS SHOULD INHIBIT THE MIXING PROCESS...SO MAX TEMPS
HERE WERE KEPT MARKEDLY COOLER RELATIVE TO REMAINING AREAS WHERE
AMPLE SUNSHINE AND WESTERLY/DOWNSLOPE WINDS WILL PUSH SEVERAL
HIGHS ABOVE NORMAL FOR THE FIRST TIME IN NEARLY A WEEK.

A LESSER CHALLENGE CONCERNS A SHALLOW CYCLONIC FLOW ALOFT THAT
CARRIED AT LEAST ONE DIFFUSE IMPULSE THROUGH THE REGION OVERNIGHT.
WEAK ASCENT WITH THIS WAVE RESULTED IN THE DEVELOPMENT OF SOME
LIGHT PRECIP OVER THE ROLLING PLAINS EARLY THIS MORNING THAT
CONTINUES TO PROGRESS ENE AS OF 10Z. SATELLITE IMAGERY AND MODEL
SOUNDINGS REVEAL SHALLOW SATURATION IN THIS AREA...SO WOULD EXPECT
VERY LIGHT FZDZ AT BEST OVER THE FAR ERN ZONES THROUGH EARLY
MORNING BEFORE THE ASSOCIATED IMPULSE DEPARTS THE REGION.

WEAK COLD FRONT/SURFACE TROF WILL THEN CLEAR MOST OF THE CWA BY
SUNSET BRINGING LIGHT NLY WINDS. AT PRESENT THERE IS A WEALTH OF
STRATUS ADVECTING SOUTH THROUGH THE OK PANHANDLE BEHIND THIS
BOUNDARY AND BOTH THE GFS AND NAM INDICATE THE REDEVELOPMENT OF
LOW CLOUDS THROUGH THE NIGHT. POINT SOUNDINGS DO HINT AT SOME FOG
DEVELOPMENT...BUT WITH NORTHERLY WINDS AM INCLINED TO LEAVE
MENTION OUT AT THIS TIME IN FAVOR OF JUST STRATUS...THOUGH LATER
SHIFTS WILL REVISIT THIS POTENTIAL.

LONG TERM...
WEAK RIDGING CONTINUES TO BE IN STORE FOR TUESDAY BEFORE
TRANSITIONING QUICKLY TO SOUTHWESTERLY FLOW ALOFT. MODEL DATA IN
VARIOUS FORMS SHOWS THAT CLOUD COVER WILL LIKELY INCREASE AT THE
LOW AND MID/HIGH LEVELS AS MOISTURE INCREASES AHEAD OF THE NEXT
STORM SYSTEM. LOW LEVEL FLOW WILL BACK TO THE EAST/SOUTHEAST
BRINGING IN MODIFIED GULF MOISTURE WHILE SOUTHWESTERLY FLOW ALOFT
HELPS TO PULL IN A BIT OF PACIFIC MOISTURE. LIKE A BROKEN
RECORD...MODELS STILL ARE STILL HAVING MINOR PROBLEMS WITH THE
STRENGTH AND TRACK OF THE STORM SYSTEM FOR MID-WEEK BUT STILL
CONTINUE TO INDICATE THAT THE BEST CHANCE FOR RAIN APPEAR TO BE
WEDNESDAY AFTERNOON THROUGH THURSDAY NIGHT.

PRECIPITATION WEDNESDAY WILL DEVELOP AS WEAK DISTURBANCES MOVE OUT
AHEAD OF THE MAIN STORM SYSTEM. WITH A FAIRLY DEEP MOISTURE
PROFILE AND PRECIPITABLE WATERS BETWEEN THREE QUARTERS TO ONE
INCH...MODERATE TO PERHAPS HEAVY RAINFALL CANNOT BE RULED OUT.
THERE WILL ALSO PROBABLY BE A BREAK IN THE PRECIPITATION LATE
WEDNESDAY BEFORE PICKING UP ONCE AGAIN THURSDAY AS THE MAIN TROF
PUSHES OVER THE REGION. ECMWF CONTINUES TO FAVOR PULLING THE LOW
ACROSS NM INTO WRN KS WHILE OPENING THE WAVE UP WHILE THE GFS
KEEPS A PROGRESSIVE OPEN WAVE ACROSS THE REGION. TEMPERATURE
PROFILES FOR MOST OF THE AREA INDICATE ALL LIQUID PRECIP WITH A
POSSIBILITY FOR RAIN/SNOW MIX ACROSS THE NORTHWESTERN SOUTH PLAINS
AND FAR SOUTHWESTERN TEXAS PANHANDLE AS TEMPERATURE PROFILES COULD
DIP BELOW FREEZING IN THE OVERNIGHT HOURS. TOO EARLY TO TELL IF
THERE WILL BE ANY ACCUMULATIONS.

ZONAL FLOW OR WEAK RIDGING LOOKS TO BE IN PLACE FOR THE END OF THE
FORECAST/THE UPCOMING WEEKEND. HOWEVER...MODELS HINT AT THE
POSSIBILITY OF ANOTHER WAVE OR STORM SYSTEM JUST BEYOND THE END OF
THE FORECAST. THIS MEANS THAT LOW-LEVEL MOISTURE WILL LIKELY
REMAIN CLOSE TO THE AREA WHICH WILL HELP TO KEEP MIN TEMPERATURES
UP BUT ALSO KEEP MAX TEMPS FROM WARMING UP TOO MUCH AS WELL.

JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        46  19  49  29  44 /   0   0   0  20  50
TULIA         42  21  50  29  46 /   0   0   0  20  50
PLAINVIEW     49  23  52  33  45 /   0   0   0  20  60
LEVELLAND     55  24  52  35  46 /   0   0   0  20  60
LUBBOCK       55  27  52  35  46 /   0   0   0  20  60
DENVER CITY   61  30  56  38  47 /   0   0   0  30  60
BROWNFIELD    58  29  53  37  47 /   0   0   0  30  60
CHILDRESS     39  25  50  34  45 /  10   0   0  20  50
SPUR          56  28  51  37  46 /  10   0   0  20  60
ASPERMONT     56  30  50  39  47 /  10   0   0  20  60

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/99/05
Hazardous weather outlook, Feb 1, 11:56 AM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1156 AM CST MON FEB 1 2010

TXZ021>044-021800-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1156 AM CST MON FEB 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOCALLY DENSE FOG...OR FREEZING FOG CAPABLE OF DEPOSITING LIGHT
ICE...IS POSSIBLE AGAIN LATER TONIGHT FROM THE EXTREME SOUTHERN
TEXAS PANHANDLE INTO THE ROLLING PLAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

.SPOTTER INFORMATION STATEMENT...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather, 4 heavy snow. Local standard time, as filed.

Winter Weather, Bailey

When
February 1, 3:00 PM CST to 11:00 PM CST
Where
Bailey forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Winter Weather, Hale

When
February 1, 3:00 PM CST to 11:00 PM CST
Where
Hale forecast zone
Reported by
COOP Observer
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Winter Weather, Floyd

When
February 1, 3:00 PM CST to 11:00 PM CST
Where
Floyd forecast zone
Reported by
COOP Observer
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Winter Weather, Hall

When
February 1, 3:00 PM CST to 11:00 PM CST
Where
Hall forecast zone
Reported by
COOP Observer
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Winter Weather, Lamb

When
February 1, 3:00 PM CST to 11:00 PM CST
Where
Lamb forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Winter Weather, Cochran

When
February 1, 3:00 PM CST to 11:00 PM CST
Where
Cochran forecast zone
Reported by
COOP Observer
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Winter Weather, Lubbock

When
February 1, 3:00 PM CST to 11:00 PM CST
Where
Lubbock forecast zone
Reported by
COOP Observer
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Heavy Snow, Castro

When
February 3, 11:00 AM CST to 11:00 PM CST
Where
Castro forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Heavy Snow, Parmer

When
February 3, 11:00 AM CST to 11:00 PM CST
Where
Parmer forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Heavy Snow, Briscoe

When
February 3, 11:00 AM CST to 11:00 PM CST
Where
Briscoe forecast zone
Reported by
COOP Observer
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Heavy Snow, Swisher

When
February 3, 11:00 AM CST to 11:00 PM CST
Where
Swisher forecast zone
Reported by
COOP Observer
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211330, 211331, 211332, 211333, 211334, 211335, 211336, 211326, 211327, 211328, 211329.